Economics at your fingertips  

Spillover of mortgage default risks in the United States: Evidence from metropolitan statistical areas and states

Qiang Ji, Rangan Gupta, Festus Bekun () and Mehmet Balcilar

The Journal of Economic Asymmetries, 2019, vol. 19, issue C, -

Abstract: This paper offers a new perspective to the analysis of spillover transmission in the housing market, specifically dealing with mortgage default risks. To do this, the recently developed generalized forecast error variance decomposition (FEVD) methodology proposed by Diebold and Yilmaz (2014) is utilized to investigate the degree of interconnectedness of mortgage default risks in metropolitan statistical areas (MSAs) and states of the U.S. The empirical findings, based on a real-time mortgage default risks index, reveal complex interconnectedness across twenty MSAs and forty-three states. Our study finds that Chicago, New York, and Los Angeles are net transmitters of spillover effects to other regions in the housing market investigated. This study also corroborates with the central place theory (CPT), as Washington DC serves as a key player in the housing market among the MSA's. Amongst the states, Minnesota, followed by Arizona, Pennsylvania, New York and New Hampshire, are found to be the main source of mortgage default risks spillovers. Implications of our results are discussed.

Keywords: Mortgage default risk; Connectedness network; Centrality; Metropolitan statistical area; States; United States (search for similar items in EconPapers)
JEL-codes: C32 R30 (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Spillover of Mortgage Default Risks in the United States: Evidence from Metropolitan Statistical Areas and States (2018)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jeca.2019.e00114

Access Statistics for this article

The Journal of Economic Asymmetries is currently edited by A.G. Malliaris

More articles in The Journal of Economic Asymmetries from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2023-10-11
Handle: RePEc:eee:joecas:v:19:y:2019:i:c:8